Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 13, NWS Lubbock, TX

March 25, 201812 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 25, 2018, 5:01 AM CDT for 12 counties in Texas. It took effect at Mar 25, 2018, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2018, 5:01 AM CDT (10:01 UTC)
In effect from
Mar 25, 2018, 1:00 PM CDT
Expired
Mar 25, 2018, 9:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 51 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3046 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WWUS84 KLUB 251001
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
501 AM CDT Sun Mar 25 2018

TXZ021>023-027>029-033>035-039>041-251800-
/O.UPG.KLUB.FW.A.0013.180325T1800Z-180326T0200Z/
/O.NEW.KLUB.FW.W.0013.180325T1800Z-180326T0200Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
501 AM CDT Sun Mar 25 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE SOUTHWESTERN TEXAS PANHANDLE AND SOUTH PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 9 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 

* Wind...West to southwest 20 to 30 mph.

* Humidity...12 to 15 percent.

* Fuels...Extremely Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
1 follow-up statement
924 
WWUS84 KLUB 251824
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
124 PM CDT Sun Mar 25 2018

TXZ021>023-027>029-033>035-039>041-260200-
/O.CON.KLUB.FW.W.0013.000000T0000Z-180326T0200Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
124 PM CDT Sun Mar 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWESTERN
TEXAS PANHANDLE AND SOUTH PLAINS...

* Wind...Out of the west to southwest 20 to 30 mph.

* Humidity...12 to 15 percent.

* Fuels...Are extremely Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 25, 4:28 AM CDT, 33 minutes earlier.

Area forecast discussion, Mar 25, 4:28 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
428 AM CDT Sun Mar 25 2018

.DISCUSSION...
Although amounts were only a few hundredths of an inch, some areas
across the southwestern and south central South Plains saw
precipitation early this morning. Unfortunately the precipitation
dissipated as it moved off to the northeast and other than some
very light showers, we shouldn't see any other chances as we head
through the rest of the morning. Instead, attention turns to this
afternoon as a dryline moves east of the forecast area with warm
temperatures and gusty southwest wind developing in the afternoon.
Expect to see highs ranging from the low 80s near the TX/NM state
line to low 90s in the Rolling Plains. The major issue once again
is mid/high cloud cover streaming in from the southwest. Depending
on how thick the clouds are, we may be a bit cooler and see wind
speeds under what is currently forecast. The forecast has 20-30
mph across the South Plains and 15-25 mph across the Rolling
Plains but could be lower if high clouds remain closer to overcast
this afternoon. Thick could impact fire weather conditions but RH
values will be low enough that we did upgrade to a Red Flag
Warning for the Caprock, see Fire Weather Section for more
details.  Second issue is that precipitation chances will be nil
as the dryline will push far enough east to keep convection at
bay. Soundings across the forecast area show a deeply-mixed
boundary layer this afternoon with only limited amounts of
elevated instability (at or below 200 J/kg) and that may be
optimistic so forecast remains dry for today.

We will have to monitor tonight into Monday morning for the
possibility of another round of light precipitation as half of the
models show a much more limited area of rain developing while the
other half are dry. Timing may also be a bit later so have left
the forecast dry but left the PoPs across the far southern Rolling
Plains in place for Monday morning. Already starting to see
indications of the struggle models are having figuring out how
things will unfold this week as they have the dryline located in
various spots and orientations Monday afternoon. Overall, the
better chances for precipitation and potentially some severe
weather would remain over the far eastern Rolling Plains but we
can't rule out some isolated thunderstorms across the South Plains
as dewpoints remain between 40 to 50 deg F west of the main
dryline boundary. Even with high temperatures about 10 degrees
cooler than today, minimum RH values will fall into the teens
across the northwestern half of the forecast area which will
result in fire weather concerns, see Fire Weather section for more
details.

Tuesday onward through the end of the week continues to be a
struggle as the models are still trying to figure out the exact
details of the next storm system that will approach the region
staring Tuesday. At the surface, a cold front is still on track to
arrive on Tuesday although there are some differences in timing.
Again depending on how the dryline moves about, we should have
enough moisture for more widespread showers and thunderstorms
Tuesday night through some point on Wednesday. The problem is the
ECMWF has slowed down and dug the low further south than compared
to yesterday while the GFS keeps a similar timing to what it had
yesterday and a slightly deeper trough. So the good news in this
is that we could see some decent precipitation across parts of the
area with the bad news being we will still have to wait and see
what areas may be favored for precipitation over another. Any
precipitation that falls will remain liquid even as low
temperatures on Wednesday drop into the mid 30s across the
northwestern South Plains. The latest we should see chances for
precipitation will be Thursday morning as the trough axis finally
pushes east of the region sometime that day. Another cold front
will push south across the area late Thursday behind the departing
trough but this front will mainly be a wind shift rather than
dropping temperatures. It will help to keep things near normal
until Saturday when we start to warm back up as we see zonal flow
develop aloft and the lee surface trough and resulting dryline become
reestablished for the upcoming weekend.

Jordan

&&

.FIRE WEATHER...
Have upgraded to a Red Flag Warning for the Caprock as
temperatures climb back above normal and minimum RH values fall to
between 12-14 percent. A southwest wind will increase in speed into
the 20 to 30 mph range this afternoon but there is some
uncertainty on when this will occur as high clouds stream across
the area. Across the Rolling Plains, RH values will remain between
13 to 15 percent but wind speeds will remain in the 15 to 25
percent which should keep this area below critical conditions.
Fuels remain dry even though we did have a few areas that picked
up some light precipitation amounts, generally under one tenth of
an inch. Any improvement in fuel moisture levels should rapidly
disappear as the dry southwest wind develops later today.

Monday will also need to be watched for the potential for Red Flag
conditions across the northwestern half of the forecast area, or
roughly north and west of a Denver City to Memphis line. Minimum
RH values in this area will fall between 12 to 15 percent but wind
speeds may not be strong enough to cause issues. Southeast of that
line, minimum Rh values will be between 15 to 20 percent so at the
minimum this area could need a fire danger statement. Have held
off issuing a new watch for now because of the uncertainty on wind
speeds which will be lower than today and generally out of the
southwest in the 15 to 25 mph range.

Finally by Tuesday through the rest of the week, fire weather
concerns will remain low as precipitation chances return to the
forecast and moisture levels increase behind a cold front
arriving during the day Tuesday.

Jordan

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 9 PM CDT this
evening for TXZ021>023-027>029-033>035-039>041.

&&

14/99
Hazardous weather outlook, Mar 24, 11:45 AM CDT, 17 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1145 AM CDT Sat Mar 24 2018

TXZ021>044-251645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1145 AM CDT Sat Mar 24 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There is a slight chance of thunderstorms across the southern
Rolling Plains after midnight, mainly east of a line from Jayton
to Paducah. The severe threat is low, but any storms that develop
will be capable of producing strong wind gusts and hail up to the
size of quarters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions may develop Sunday afternoon
across the South Plains and far Southern/far Southwestern Texas
Panhandle due to low relative humidities, strong southwest wind of
20 to 30 mph, and critically dry fuels. A fire weather watch has
been issued for Sunday afternoon through evening. Critical
conditions may develop again Monday afternoon and evening along
and west of a Denver City to Silverton line.

Strong to severe thunderstorms may be possible along and east of
the dryline which will likely be located across the eastern
Rolling Plains Monday afternoon and evening.

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.